Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 36, NWS Boston/Norton, MA

August 1, 2005Franklin County, Hampshire County, Massachusetts

NWS Boston/Norton, MA issued this severe thunderstorm warning at Aug 1, 2005, 6:40 PM EDT for Franklin County, Hampshire County, Massachusetts. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2005, 6:40 PM EDT (22:40 UTC)
Expired
Aug 1, 2005, 6:56 PM EDT
In force
16 min
Issued by
NWS Boston/Norton, MA
Area
Counties, with a storm outline in the text

Counties Franklin County, MA, Hampshire County, MA

The radar

The Boston radar (KBOX), 120 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 1, 4:05 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 10.7 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2005-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 367 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2005-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
367 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
525 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBOX 012241
SVRBOX
MAC011-015-012315-
/O.NEW.KBOX.SV.W.0036.050801T2240Z-050801T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAUNTON MA
640 PM EDT MON AUG 1 2005

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL FRANKLIN COUNTY IN WESTERN MASSACHUSETTS
  EASTERN HAMPSHIRE COUNTY IN WESTERN MASSACHUSETTS
  THIS INCLUDES THE CITIES OF...NORTHAMPTON...AMHERST

* UNTIL 715 PM EDT

* AT 636 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR WHATELY...OR
  ABOUT 6 MILES NORTHWEST OF AMHERST...AND MOVING SOUTHEAST AT 15
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HATFIELD AND 6 MILES SOUTHWEST OF LEVERETT BY 645 PM EDT
  HADLEY BY 650 PM EDT
  AMHERST BY 655 PM EDT
  SOUTH HADLEY AND 7 MILES SOUTHWEST OF PELHAM BY 705 PM EDT
  GRANBY BY 710 PM EDT
  BELCHERTOWN BY 715 PM EDT

IN ADDITION TO POTENTIALLY LARGE HAIL AND DAMAGING 
WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS 
STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER 
ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE 
ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 4253 7261 4236 7233 4232 7228 4230 7228
      4221 7239 4223 7240 4222 7256 4228 7260
      4229 7263 4241 7278

$$

KAB
1 follow-up statement
000 
WWUS51 KBOX 012256
SVSBOX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
656 PM EDT MON AUG 1 2005

MAC011-015-012306-
/O.CAN.KBOX.SV.W.0036.000000T0000Z-050801T2315Z/
FRANKLIN MA-HAMPSHIRE MA-
656 PM EDT MON AUG 1 2005

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN HAMPSHIRE AND SOUTH
CENTRAL FRANKLIN COUNTIES IS CANCELLED...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
MONDAY EVENING FOR WESTERN MASSACHUSETTS AND SOUTHERN NEW HAMPSHIRE.

LAT...LON 4253 7261 4236 7233 4232 7228 4230 7228
      4221 7239 4223 7240 4222 7256 4228 7260
      4229 7263 4241 7278

$$

KAB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 6:04 PM EDT, 36 minutes earlier.

Area forecast discussion, Aug 1, 6:04 PM EDT, 36 minutes before
AREA FORECAST DISCUSSION..UPDATE NEAR TERM SEC
NATIONAL WEATHER SERVICE TAUNTON MA
604 PM EDT MON AUG 1 2005

.NEAR TERM...
WARNING FOR FRANKLIN HAS VERIFIED WITH SEVERAL TREES DOWN.  VIL
HIT52.  NEXT FAVORED AREA IS HAMPSHIRE AND HAMPDEN PER POTENTIAL
TEMP AXIS...INFLOW... INSTABILITY AND PRES FALLS.  LSR OUT
SHORTLY. FOLEY/BUTTRICK/DRAG 603PM

.SHORT RANGE (TONIGHT THROUGH TUESDAY)...
WILL CONTINUE PREVIOUS FORECAST OF 30 TO 40 POPS ACROSS OUR
NORTHWEST SECTIONS THIS EVENING FOR SCATTERED SHOWERS AND A FEW
THUNDERSTORMS. HOWEVER...MID LEVEL WIND FIELDS ARE GENERALLY LESS
THAN 30 KNOTS AND SURFACE CONVERGENCE IS NOT THAT GREAT. THE STORM
PREDICTION CENTER AND LAPS DATA MESOANALYSIS ARE CURRENTLY SHOWING
1000 TO 2000 J/KG OF CAPE...WITH SURFACE TEMPERATURES IN THE UPPER
70S AND LOWER 80S. MOST OF THIS IS A RESULT OF COLD TEMPERATURES
ALOFT AT AROUND -11C AT 500 MB. ALTHOUGH AN ISOLATED SEVERE
THUNDERSTORM IS POSSIBLE ACROSS SOUTHERN NEW HAMPSHIRE THIS
EVENING...IT APPEARS THERE ARE TOO MANY NEGATIVE FACTORS TO PREVENT
ANYTHING WIDESPREAD. OTHERWISE...THIS ACTIVITY SHOULD DIE OUT WITH
THE LOSS OF DAYTIME HEATING LATER THIS EVENING. GFS/NGM HINT AT SOME
WEAK LOW LEVEL LIFT SOUTH OF THE MASSACHUSETTS TURNPIKE LATE
TONIGHT. THIS MIGHT BE ENOUGH TO SPAWN A FEW RAIN SHOWERS ACROSS
THIS REGION BUT CERTAINLY NOT A BIG DEAL.

850 MB TEMPERATURES WARM TO AROUND +16C ON TUESDAY. THIS SHOULD
ALLOW SUPPORT HIGHS IN THE 85 TO 90 DEGREE RANGE. GFS/UKMET SHOW
WEAK SURFACE CONVERGENCE GENERALLY ALONG AND SOUTH OF THE
MASSACHUSETTS TURNPIKE. THIS MAY BE ENOUGH TO TRIGGER ISOLATED TO
SCATTERED THUNDERSTORMS SO WILL INSERT A 30 POP OVER THIS REGION TO
COVER IT.

&&

.MEDIUM RANGE (TUESDAY NIGHT THROUGH THURSDAY NIGHT)...
BASICALLY LOOKING AT WARM AND DRY WEATHER TO CONTINUE THIS
PERIOD...WITH ISOLATED TO SCATTERED CONVECTION TUE EVENING AND AGAIN
WED AFTERNOON...AS A SERIES OF NORTHERN STREAM IMPULSES DIVE SE FROM
QUEBEC ACROSS ME AND CARVE OUT AN AMPLIFIED TROF OVER THE MARTIMES.
EACH IMPULSE WILL BE ACCOMPANIED BY A WEAK SURFACE TROF...THAT WILL
PROVIDE SOME LOW LEVEL CONVERGENCE TO WARRANT LOW CHC POPS. FOR
WED...APPEARS GREATEST INSTABILITY WILL BE ACROSS LOWER CT RIVER
VALLEY...INCLUDING THE GREATER HARTFORD AREA. THUS...WILL LIMIT LOW
POPS TO THAT REGION. HOWEVER...BY NO MEANS ARE WE LOOKING AT
WIDESREAD CONVECTION.

DRY WEATHER EXPECTED THU AND THU NIGHT...AS MID LEVEL RIDGE MOVES
ACROSS THE REGION.

&&

.LONG RANGE (FRIDAY THROUGH MONDAY)...
NOT MUCH CHANGE FROM CURRENT FORECAST...WITH MAINLY DRY WEATHER THIS
PERIOD AND HOT CONDITIONS FRI...WHERE WE CONTINUE TO EXPECT TEMPS
CLIMBING INTO THE L90S AWAY FROM THE SOUTH COAST. DESPITE THE 00Z GFS
(AND THE 00Z ECMWF) 850 TEMPS OF +17/18C OVER THE REGION FRI...ALONG
WITH INC SW SFC FLOW...GFS MEX MAXES FRI ARE ONLY IN THE LOWER TO MID
80S. AFTER COLLABORATING WITH HPC...WE WILL CONTINUE TO GO ABOVE MEX
GUID AND MAINTAIN OUR CURRENT FORECAST HIGHS FRI IN THE L90S AWAY
FROM THE S.COAST. HPC WILL ALSO GO ABV MEX NMBRS FRI.

IN ADDITION...WE WILL CONTINUE TO FORECAST SHOWERS AND TSTMS FRI AS
NORTHERN STREAM TROF AND ATTENDING SFC FNT MOVES ACROSS NEW
ENGLAND.  SOME SEVERE WX POTENTIAL FRI AS BOTH GFS AND ECMWF HAVE 35
KT OF WESTERLY FLOW AT 500 MB N OF THE MASS PIKE. THEREAFTER...
SHORT WAVE ENERGY SHEARS OFF TO THE NORTHEAST...LIMITING HEIGHTS
FALLS OVER NEW ENGLAND...WHICH MEANS SFC FNT WILL LIKELY STALL OR
WASH OUT ALONG THE S.CST SAT. THUS...WILL MAINTAIN CHC POPS SAT WITH
HIGHEST VALUES S.CST.

FOR SUNDAY AND MONDAY...FORECAST CONFIDENCE DIMINISHES AS 00Z MDL
GUIDANCE DIFFERS ON MAGNITUDE OF RIDGE COVERING MOST OF THE
CONUS...WITH WESTERLIES ACROSS THE CANADIAN-U.S. BORDER. GIVEN ALL
MODELS AGREE ON AT LEAST MODEST HEIGHT RISES (ECMWF MOST ROBUST)
ACROSS THE NORTHEAST...WILL FOLLOW DRY AND SEASONABLE GUID FOR SUN
AND MON FROM HPC.

&&

.AVIATION...
GENERALLY VFR CONDITIONS EXPECTED TONIGHT ALTHOUGH SCATTERED
CONVECTION...PATCHES OF LOW CLOUDS AND FOG MAY RESULT IN LOCAL MVFR
CONDITIONS.

&&

.MARINE...
IN THE SHORT TERM...GENERALLY 4 FOOT SEAS THROUGH TUESDAY WILL BE
POSSIBLE ACROSS THE SOUTHERN WATERS. HOWEVER...WILL KEEP SEA HEIGHTS
JUST BELOW SMALL CRAFT THRESHOLDS. SCATTERED CONVECTION MAY AFFECT
THE NORTHERN WATERS THIS EVENING WITH FOG PATCHES POSSIBLE OVER THE
SOUTHERN WATERS LATE TONIGHT.

IN THE LONGER TERM...RATHER LIGHT WINDS AND FLAT SEAS EXPECTED
TUE NIGHT THRU THU NIGHT. WINDS THEN INCREASE FRI AHEAD OF THE
APPROACHING FRONT. GIVEN PGRAD AND DEEP BLYR OVER LAND WITH SFC TEMPS
IN THE 90S...WIND GUSTS MAY REACH 25KT NEAR SHORE (INCLUDING BOS HRBR
AND NARR BAY) FRI AFTERNOON AND EARLY EVENING. FRONT MOVES OFSHR SAT
AND THEN STALLS OR WASHES OUT. NEVERTHELESS...WINDS SLACKEN SAT AND
SEAS SUBSIDE.

&&

.FIRE WEATHER...
ALTHOUGH ISOLATED TO SCATTERED CONVECTION WILL BE POSSIBLE THIS
EVENING AND AGAIN TUESDAY AFTERNOON...A SOAKING RAIN WILL BE HARD TO
COME BY THIS WEEK. HOWEVER WE DO NOT EXPECT TO SEE RED FLAG
CONDITIONS AS HUMIDITY VALUES SHOULD STAY AOA 30% AND WIND SPEEDS
SHOULD REMAIN BELOW 25 MPH THROUGH MUCH OF THE WEEK.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...NONE.
&&

SHORT RANGE...FRANK
MEDIUM & LONG RANGE...NOCERA
AVIATION...FRANK
FIRE WEATHER...FRANK
Hazardous weather outlook, Aug 1, 4:09 PM EDT, 2 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
409 PM EDT MON AUG 1 2005

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-021100-
BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX MA-
CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA-
EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH-
EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT-
NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA-
NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT-
WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA-
WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA-
WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT-
409 PM EDT MON AUG 1 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
CONNECTICUT...SOUTHWEST NEW HAMPSHIRE...AND MASSACHUSETTS FROM THE
EAST SLOPES OF THE BERKSHIRES TO THE INTERSTATE 495 CORRIDOR IN
NORTHEAST MASSACHUSETTS.

.DAY ONE (TONIGHT)...
SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR FRANKLIN...HAMPSHIRE...
AND HAMPDEN COUNTIES IN WESTERN MASSACHUSETTS AS WELL AS CHESHIRE
COUNTY IN SOUTHERN NEW HAMPSHIRE UNTIL 11 PM. THE THREAT WILL BE
FOR STRONG DAMAGING STRAIGHT LINE WIND GUSTS AND LARGE HAIL WITH THE
STRONGEST THUNDERSTORMS. IN ADDITION...DANGEROUS CLOUD TO GROUND
LIGHTNING WILL BE POSSIBLY WITH ANY THUNDERSTORM.

.DAYS TWO THROUGH SEVEN (TUESDAY THROUGH SUNDAY)...
THERE IS A CHANCE OF ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS
GENERALLY ALONG AND SOUTH OF THE MASSACHUSETTS TURNPIKE ON TUESDAY.
ON WEDNESDAY...ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL BE
POSSIBLE ACROSS THE CONNECTICUT VALLEY. HOWEVER...AREAL COVERAGE OF
THE ACTIVITY SHOULD BE LIMITED ON TUESDAY AND WEDNESDAY.

SCATTERED SHOWERS AND THUNDERSTORMS MAY ALSO AFFECT THE REGION ON
FRIDAY IN ASSOCIATION WITH A COLD FRONT.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTERS SHOULD BE PREPARED FOR ACTIVATION ACROSS WESTERN
MASSACHUSETTS AND SOUTHERN NEW HAMPSHIRE AS A SEVERE THUNDERSTORM
WATCH IS IN EFFECT UNTIL 11 PM.

FRANK

In the hours before

Special weather statement, Aug 1, 5:30 PM EDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
530 PM EDT MON AUG 1 2005

CTZ002-MAZ002-003-008>011-NHZ011-012200-
CHESHIRE NH-EASTERN FRANKLIN MA-EASTERN HAMPDEN MA-EASTERN HAMPSHIRE
MA-HARTFORD CT-WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN
HAMPSHIRE MA-
530 PM EDT MON AUG 1 2005

AT 527 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
DEVELOPING LINE OF SCATTERED THUNDERSTORMS WITH THE POTENTIAL TO
PRODUCE WIND GUSTS TO 30 MPH ALONG A LINE EXTENDING FROM 4 MILES
NORTH OF HEATH TO BUCKLAND TO 4 MILES NORTH OF GOSHEN TO 3 MILES
NORTHWEST OF CHESTER...MOVING SOUTHEAST AT 30 TO 40 MPH.

SHOWERS OR THUNDERSTORMS WILL BE NEAR...SHELBURNE AND COLRAIN BY 540
PM EDT...DEERFIELD AND GREENFIELD BY 550 PM EDT...SUNDERLAND AND
LUDLOW BY 600 PM EDT.

ANOTHER STRONG THUNDERSTORM IN WINDHAM COUNTY OF SOUTHERN VERMONT
SHOULD BE SENDING SPRINKLES OF RAIN INTO NORTHWEST CHESHIRE COUNTY
SHORTLY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
MONDAY EVENING FOR WESTERN MASSACHUSETTS AND SOUTHERN NEW HAMPSHIRE.

DRAG
Local storm report, Aug 1, 6:06 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MA
606 PM EDT MON AUG 01 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0604 PM     TSTM WND DMG     CHARLEMONT              42.63N 72.88W
08/01/2005                   FRANKLIN           MA   TRAINED SPOTTER

            SEVERAL TREES DOWN

&&
Special weather statement, Aug 1, 6:11 PM EDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
611 PM EDT MON AUG 1 2005

MAZ008-009-011-012245-
EASTERN HAMPDEN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA-
611 PM EDT MON AUG 1 2005

AT 606 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40
MPH AND SMALL HAIL 3 MILES NORTH OF HUNTINGTON...OR ABOUT 11 MILES
WEST OF NORTHAMPTON...MOVING SOUTHEAST AT 20 MPH.

THE THUNDERSTORM WILL BE NEAR...RUSSELL AND BLANDFORD BY 620 PM
EDT...MONTGOMERY BY 630 PM EDT...WESTFIELD AND 7 MILES NORTHEAST OF
GRANVILLE BY 640 PM EDT...SOUTHWICK AND WEST SPRINGFIELD BY 650 PM
EDT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
MONDAY EVENING FOR WESTERN MASSACHUSETTS AND SOUTHERN NEW HAMPSHIRE.

DRAG

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 5:45 PM EDTSevere Thunderstorm WarningBOXFranklin30 min

Nearby

Severe Thunderstorm Warnings in Massachusetts, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.